Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 155, NWS North Platte, NE

June 20, 2004Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 20, 2004, 9:09 PM CDT for Lincoln County, Nebraska. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2004, 9:09 PM CDT (02:09 UTC)
Expired
Jun 20, 2004, 10:15 PM CDT
In force
66 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.2 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 973 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
973 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 210209
SVRLBF
NEC111-210315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
909 PM CDT SUN JUN 20 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 1015 PM CDT

* AT 906 PM CDT(806 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 10 MILES NORTH OF SUTHERLAND TO 21
  MILES SOUTHWEST OF SUTHERLAND...OR ALONG A LINE EXTENDING FROM 20
  MILES SOUTHWEST OF TRYON TO 20 MILES EAST OF GRANT...AND MOVING
  EAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HERSHEY AROUND 920 PM CDT
  NORTH PLATTE AROUND 930 PM CDT
  MAXWELL AROUND 945 PM CDT
  BRADY AROUND 955 PM CDT

LAT...LON 4136 10124 4085 10122 4080 10042 4137 10028

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:12 PM CDT, 5 hours 57 minutes earlier.

Area forecast discussion, Jun 20, 3:12 PM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
312 PM CDT SUN JUN 20 2004

...FORECAST FOCUS CONVECTION THROUGH THE BEGINNING OF THE WEEK AND
TEMPERATURES...

.DISCUSSION...
ETA AND GFS IN GOOD AGREEMENT OUT THROUGH 84HRS WITH GFS SLIGHTLY
STRONGER WITH A FEW WAVES PASSING THROUGH. ZONAL PATTERN OVER
FORECAST TRANSITIONING TO NORTHWEST FLOW ON MONDAY AS STRONG UPPER
LOW OVER SOUTH CENTRAL CANADA DRIVES A TROUGH THROUGH THE
MISSISSIPPI VALLEY AND STRONG UPPER LOW APPROACHES THE NORTHWEST
PACIFIC COAST DRIVING A RIDGE NORTH ACROSS THE WESTERN CONUS AND
MODIFYING THE WESTERN ZONES SOMEWHAT THROUGH THE FORECAST PERIOD
WITH MORE SEASONABLE TEMPERATURES. UPPER LOW OVER CANADA WILL DRIVE
ANOTHER COOL FRONT THROUGH THE NORTHERN PLAINS TONIGHT AND INTO THE
CENTRAL PLAINS BY MONDAY NIGHT WITH ANOTHER TO FOLLOW TUESDAY INTO
THURSDAY MORNING.

TONIGHT CONVECTION ALREADY FIRING ALONG THE EASTERN HIGH PLAINS OF
COLORADO AND WYOMING. BEST DYNAMICS FOR SEVERE WX THREAT LIE ACROSS
SOUTHWEST ZONES. CONVECTION STILL SCATTERED IN NATURE. NICE 700MB
SHORTWAVE EJECTING OUT OF TROUGH OVER PAC NORTHWEST. AS FRONT DRIVES
THROUGH LATE TONIGHT FROM NORTH AND SURFACE LOW PULLS OUT INTO
WESTERN KANSAS BEST CHANCE SEVERE CONTINUES TO BE SOUTHWEST ZONES.
TRANSITION ON MONDAY MORNING WITH UPGLIDE PROVIDING SOME LIFT AND
CAA ADVECTION SHOWERS DEVELOPING BEHIND FRONT...WITH ELEVATED
INSTABILITY SOUTHWEST ZONES INVOF CHC FOR TRW-  SHOWESR AND TRW
EXPECTED TO DISSIPATE RAPIDLY AFTER SUNSET WITH FRONT PUSHING
FURTHER SOUTH.

HIGH PRESSURE BUILDS IN ON TUESDAY WITH DRY CONDITIONS. FRONT DRIVES
FURTHER SOUTH INTO THE GULF COAST. FRONT DROPPING SOUTH WEDNESDAY
WILL HAVE LIMITED MOISTURE AND MAINLY AFFECT EASTERN ZONES. BOUNDARY
STALLS ALONG KANSAS NEBRASKA BORDER AND WIL CONTINUE TO GIVE SCHC
PRECIP THROUGH WED WED NIGHT TIME FRAME.

THURSDAY THURSDAY NIGHT SOME CLEARING AS FRONT MOVES SOUTH AND HIGH
PRESSURE BUILDS IN.

NO MAJOR CHANGES TO EXTENDED AS RIDGE BEGINS TO BUILD INTO FORECAST
AREA TEMPERATURES BACK TO MORE SEASONAL.

&&

.LBF...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

POWER
Hazardous weather outlook, Jun 20, 3:29 PM CDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
329 PM CDT SUN JUN 20 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-211030-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
329 PM CDT SUN JUN 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT.
SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS EVENING ACROSS
WESTERN AND SOUTHERN PORTIONS OF THE OUTLOOK AREA...WITH THE MAIN
THREAT COMING FROM LARGE HAIL. THE AREA OF GREATEST RISK WILL BE
ALONG AND SOUTHWEST OF LINE EXTENDING FROM ELLSWORTH IN SOUTHERN
SHERIDAN COUNTY TO NORTH PLATTE. THUNDERSTORMS BUILDING ACROSS THE
FRONT RANGE OF THE ROCKIES AREA EXPECTED TO MOVE EASTWARD INTO
PORTIONS OF THE OUTLOOK AREA. ABUNDANT LOW LEVEL MOISTURE AND
AFTERNOON SUNSHINE HAS ALLOWED THE ATMOSPHERE TO BECOME MODERATELY
UNSTABLE WHICH WILL ALLOW A FEW STORMS TO REACH SEVERE LEVELS MAINLY
PRIOR TO SUNSET. A COLD FRONT MOVING THROUGH THE OUTLOOK AREA LATE
TONIGHT MAY CONTINUE TO SPARK SHOWERS AND THUNDERSTORMS THROUGH
SUNRISE...HOWEVER THESE AREA NOT EXPECTED TO REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...THE ATMOSPHERE
WILL REMAIN UNSTABLE ON MONDAY...AS AFTERNOON HEATING...COUPLED WITH
COLD TEMPERATURES ALOFT...WILL PROVIDE ENOUGH SUPPORT FOR ISOLATED
SHOWERS AND THUNDERSTORMS DURING THE LATE AFTERNOON HOURS. NO SEVERE
WEATHER IS EXPECTED.

THERE IS A CHANCE OF ISOLATED THUNDERSTORMS DURING THE LATE AFTERNOON
AND EVENING HOURS FOR EACH DAY FROM TUESDAY THROUGH SATURDAY. AT THIS
TIME...NO SEVERE WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CLB/13

In the hours before

Local storm report, Jun 20, 8:43 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
843 PM CDT SUN JUN 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0821 PM     TSTM WND GST     4 W BIG SPRINGS         41.06N 102.15W
06/20/2004  67 MPH           DEUEL              NE   CO-OP OBSERVER

            SUSTAINED WINDS AT 50 MPH WITH GUST UP TO 67 MPH.

&&

CDH

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:29 PM CDTSevere Thunderstorm WarningLBFArthur, Keith61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.